Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Having low blood sugar. Is it fine to take medication for low blood sugar?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
My sister's blood sugar is low. She ate an orange 30 minutes ago. Should she still take her medication for today being that her blood sugar is low?
Posted Fri, 24 May 2013 in General Health
Answered by Dr. Michelle Gibson James 22 minutes later
Hi, thanks for using healthcare magic

It would depend on what medication she is using. If she is using metformin then she can continue at the dose she normally uses, this is because metformin does not cause hypoglycemia ( low blood sugars). It pushes blood sugars towards normal but not to hypoglycemia levels, this is the reason is can be used along with insulin.

If she is on medication that can worsen or cause hypoglycemia such as insulin or the sulphonyureas then she may want to check her blood sugar before taking the medication.

It is likely that the blood sugar will rise once she has eaten and she may require her medication even if it is at a reduced dose.As a diabetic she would have reduced capacity to respond to a meal so if she notes that the premeal and post meal are increased she needs to continue the medication.
The premeal blood sugars should range from 70 to 130 mg/dl
The post meal should be less than 180 mg/dl

She also needs to determine the reason for the low blood sugar to prevent recurrence. It may be due to inadequate oral intake or inappropriately high doses of medication.
If there are recurrent episodes then the times that they occur, the meals used need to be documented and discussed with the doctor. IF she is using low carbohydrate meals then her medication needs to be adjusted to suit because it is the carbohydrate in the meals that mainly raise the blood sugar.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor